Levothyroxine & raised blood pressure - Thyroid UK

Thyroid UK

125,618 members147,195 posts

Levothyroxine & raised blood pressure

StelAnd profile image

Hi all it’s me again at my wits end. After trawling the internet for the last week almost every minute, I am turning myself into a raving lunatic. So, I take 100mg of Levothyroxine and as I’ve said in a previous post my blood pressure has become raised! Looking into this it is becoming evident to me that this med certainly can cause this to happen. I’m checking my bp like a fanatic which is driving me mad (which can’t help) I know thyroxine replaces salt in your body? A factor to raised bp! Please help someone who’s going insane & frightened as to whether I can change from Levothyroxine to something else that will help me? I’ve also started experiencing the feeling like my heart is pumping out of my chest at times and anxious. HELP! There surely is something else I can take instead of Levothyroxine to help my bp as I don’t want bp tablets when I’ve had nothing wrong with my bp until recently? This seems a common problem since reading up on it. I had my levels checked last week that apparently were fine!

16 Replies
SlowDragon profile image
SlowDragonAdministrator

Can you add your recent test results. What a GP says is "fine" is often under medication.

TSH, FT4 and FT3, plus thyroid antibodies and vitamin D, folate, ferritin and B12 should be tested

Anxiety is a very common hypo symptom, especially with Hashimoto's (high thyroid antibodies)

Essential to test thyroid antibodies plus vitamins

Private tests are available

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should ideally be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

Link about thyroid blood tests

thyroiduk.org/tuk/testing/t...

Link about antibodies and Hashimoto's

thyroiduk.org.uk/tuk/about_...

thyroiduk.org.uk/tuk/about_...

List of hypothyroid symptoms

thyroiduk.org/tuk/about_the...

StelAnd profile image
StelAnd in reply to SlowDragon

They didn’t tell me as it was I rang doctors & receptionist gave me results saying they’re fine. I will ring tomorrow & find out. I am actually seeing my doctor 6th March to speak about everything but would like to go forewarned of what options I know of that I can put to them.

shaws profile image
shawsAdministrator in reply to StelAnd

Always get a print-out from the surgery as everything is usually on it i.e. the results plus the ranges. If we ask them over the phone we can make a mistake. We are entitled by the LAW to get copies. Some surgeries charge a nominal sum for paper/ink.

StelAnd profile image
StelAnd in reply to shaws

I am sat here and really just want to cry. I can’t believe my blood pressure is rising & that I could have trouble with cholesterol all resulting in a big problem to my heart. What can I do? What alternatives are there for me? I don’t smoke, I exercise regularly, eat very well and this is still happening because I believe of the meds

Gillybabe profile image
Gillybabe in reply to StelAnd

Right. The more you worry the more your BP goes up. As I understand it and someone correct me if I am wrong, the more levothyroxine I have taken after my body settles down, the lower my blood pressure. When I first started on levo my blood pressure was up as I was hypo and my body was under strain. I found that each time I had an increase it had to be very gradual. You should discuss with your doctor about how you are feeling and what is happening to your BP. On one occasion when my TSH was 0.02 I had racing heart and rang 111 for advice and much to my surprise they sent paramedics out. I really did not want to bother them but they were insistent upon coming out. They were brilliant tested everything did ECG, blood sugar and contacted my doctor for follow up. So do not think you are alone in this. People on here can advise and if you are really concerned ring 111 for advice. They can reassure you.

StelAnd profile image
StelAnd in reply to Gillybabe

Thank you

StelAnd profile image
StelAnd in reply to Gillybabe

Hi if doctors are telling me my levels are ‘fine’ how do I find out if they’re not & this causing my raised bp?

SeasideSusie profile image
SeasideSusieAdministrator in reply to StelAnd

StelAnd

In the UK we are legally entitled to our test results (Data Protection Act 1998).

Best not to ask for them over the phone, pop down to your surgery and ask the receptionist for a print out. Don't accept them being hand written or given verbally, mistakes can be made by receptionists who don't understand them or can't interpret them. Get a print out. They may charge a small amount for paper and ink, mine doesn't.

If they aren't happy to give them to you, just mention that it your legal right under the Data Protection Act and say that you're sure no-one at the surgery would want to break the law. Any further problem and ask to speak to the Practice Manager.

StelAnd profile image
StelAnd in reply to SlowDragon

They didn’t tell me as it was I rang doctors & receptionist gave me results saying they’re fine. I will ring tomorrow & find out. I am actually seeing my doctor 6th March to speak about everything but would like to go forewarned of what options I know of that I can put to them.

I am going to have the private testing done as it shows regular GPs testing can be missing things. I want to get things correct as if I continue just going with things how they are now things are going to get worse & cause damage to my heart. There’s obviously a connection with raised cholesterol & blood pressure from thyroid problems? When I get the test done will it show me what dosage I should be taking of anything I’m lacking?

'I know thyroxine replaces salt in your body'

Really not sure what you mean by that. Could you explain a little more, please? Thyroxine is a hormone, I don't see how it could replace salt, which is a mineral. Nor do I understand how that would affect blood pressure.

If you mean 'raises' salt, high salt levels are rarely the cause of high blood pressure. However, high blood pressure is often a hypo symptom. And, it's quite common to develop new symptoms after starting levo, that you didn't have before.

So, I would assume that you are under-medicated, but only seeing your blood test results would confirm this. :)

shaws profile image
shawsAdministrator

You should have a heart monitor to check that the problem isn't your heart. I had constant palps which could be disabling at times.

If you can get a copy of your results of your last test with the ranges that would be helopful.

Never accept 'fine' 'normal' or 'ok' with regards to blood tests as GPs have a different notion of 'normal' to us, the sufferers.

Is there ever a way to get off this stuff Thyroxine in UK? Has anyone ever self medicated and then if you do is it always private blood test needed doing or should GP still do it on a regular basis. I want off this as I feel in doing me more harm with my BP raising

Patients on medication for high bp nearly always have their meds reduced if they are subsequently diagnosed and treated for hypothyroidism. Their blood pressure reduces once on the correct thyroid dose and so less and less of bp prescription is needed.

StelAnd. I just started on this drug too and suffer from the exact same things you are. Have you found an answer yet so you can let me know what to do?

StelAnd profile image
StelAnd in reply to Ray2

Hi

No I am no further. I am seeing an Endocrinologist and I basically feel I am getting nowhere. My BP is still high, I really don’t want to go on BP meds but if it continues to be high I will have no choice.

From the National Library of Drugs:

Adverse reactions associated with levothyroxine sodium tablets therapy are primarily those of hyperthyroidism due to therapeutic overdosage [see WARNINGS AND PRECAUTIONS (5), and OVERDOSAGE (10)] . They include the following:

General: fatigue, increased appetite, weight loss, heat intolerance, fever, excessive sweating

Central nervous system: headache, hyperactivity, nervousness, anxiety, irritability, emotional lability, insomnia

Musculoskeletal: tremors, muscle weakness, muscle spasm

Cardiovascular: palpitations, tachycardia, arrhythmias, increased pulse and blood pressure, heart failure, angina, myocardial infarction, cardiac arrest

Respiratory: dyspnea

Gastrointestinal: diarrhea, vomiting, abdominal cramps, elevations in liver function tests

Dermatologic: hair loss, flushing, rash

Endocrine: decreased bone mineral density

Reproductive: menstrual irregularities, impaired fertility

Seizures have been reported rarely with the institution of levothyroxine therapy.

Adverse Reactions in Children: Pseudotumor cerebri and slipped capital femoral epiphysis have been reported in children receiving levothyroxine therapy. Overtreatment may result in craniosynostosis in infants and premature closure of the epiphyses in children with resultant compromised adult height.

Hypersensitivity Reactions: Hypersensitivity reactions to inactive ingredients have occurred in patients treated with thyroid hormone products. These include urticaria, pruritus, skin rash, flushing, angioedema, various gastrointestinal symptoms (abdominal pain, nausea, vomiting and diarrhea), fever, arthralgia, serum sickness, and wheezing. Hypersensitivity to levothyroxine itself is not known to occur.

You may also like...